Alert archive / Washington / Severe Thunderstorm Warnings in 2013
Severe Thunderstorm Warning 24, NWS Spokane, WA
NWS Spokane, WA issued this severe thunderstorm warning at Sep 3, 2013, 4:58 PM PDT for Nez Perce County, Idaho; Asotin County, Garfield County, Washington. It was in force for 62 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 3, 2013, 4:58 PM PDT (23:58 UTC)
- Expired
- Sep 3, 2013, 6:00 PM PDT
- In force
- 62 min
- Issued by
- NWS Spokane, WA
- Area
- Storm-based polygon
Counties Nez Perce County, ID, Asotin County, WA, Garfield County, WA
The radar
The Pendleton radar (KPDT), 125 km from the middle of the area, began a volume at 00:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 3, 5:05 PM PDT | HAIL 1.5 | 21 S Peola, WA | HAIL WAS MOSTLY HALF INCH IN DIAMETER BUT THERE WERE SOME HAIL STONES UP TO 1.5 INCHES. TIME OF EVENT ESTIMATED FROM RADAR. |
| Sep 3, 5:30 PM PDT | HAIL 1.75 | 15 Sw Anatone, WA | ESTIMATED ABOUT 1 INCH OF RAIN IN 30 MINUTES WHICH CAUSED SOME MUD TO WASH DOWN OVER A PAVED ROAD. WIND GUSTS TORE SOME SMALL BRANCHES OFF OF TREES. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 7 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Spokane, WA (KOTX), launched 12:00Z, 12.0 hours before the alert went out and 196 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3 J/kg
- Mixed-layer CIN
- -309 J/kg
- Mixed-layer LCL
- 1507 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 81 m²/s²
- 0-3 km storm-relative helicity
- 157 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
010
WUUS56 KOTX 032358
SVROTX
IDC069-WAC003-023-040100-
/O.NEW.KOTX.SV.W.0024.130903T2358Z-130904T0100Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPOKANE WA
458 PM PDT TUE SEP 3 2013
THE NATIONAL WEATHER SERVICE IN SPOKANE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHWESTERN NEZ PERCE COUNTY IN NORTH CENTRAL IDAHO...
SOUTHERN ASOTIN COUNTY IN SOUTHEAST WASHINGTON...
SOUTH CENTRAL GARFIELD COUNTY IN SOUTHEAST WASHINGTON...
* UNTIL 600 PM PDT
* AT 454 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING HALF DOLLAR SIZE HAIL...
AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 19
MILES SOUTHWEST OF ANATONE...OR 35 MILES SOUTHWEST OF CLARKSTON...
AND MOVING NORTHEAST AT 30 MPH.
* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
ANATONE AND ROGERSBURG
LAT...LON 4601 11760 4607 11758 4630 11696 4602 11678
4599 11721 4600 11760
TIME...MOT...LOC 2358Z 241DEG 24KT 4603 11746
$$
RFOX.RFOX2 follow-up statements
648
WWUS56 KOTX 040041
SVSOTX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPOKANE WA
541 PM PDT TUE SEP 3 2013
WAC023-040049-
/O.CAN.KOTX.SV.W.0024.000000T0000Z-130904T0100Z/
GARFIELD WA-
541 PM PDT TUE SEP 3 2013
...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL GARFIELD COUNTY
IS CANCELLED...
LAT...LON 4601 11719 4604 11738 4610 11738 4615 11737
4630 11696 4602 11678
TIME...MOT...LOC 0039Z 243DEG 17KT 4611 11721
$$
IDC069-WAC003-040100-
/O.CON.KOTX.SV.W.0024.000000T0000Z-130904T0100Z/
NEZ PERCE ID-ASOTIN WA-
541 PM PDT TUE SEP 3 2013
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM PDT
FOR SOUTHERN ASOTIN AND SOUTHWESTERN NEZ PERCE COUNTIES...
AT 534 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING HALF DOLLAR SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED 6 MILES SOUTHWEST OF ANATONE...MOVING NORTHEAST AT 20 MPH.
IT WILL BE CROSSING HIGHWAY 129 AND FOLLOWING THE GRANDE RONDE RIVER
VALLEY NEAR FIELD SPRINGS STATE PARK.
OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
ROGERSBURG.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.
&&
LAT...LON 4601 11719 4604 11738 4610 11738 4615 11737
4630 11696 4602 11678
TIME...MOT...LOC 0039Z 243DEG 17KT 4611 11721
$$158
WWUS56 KOTX 040058
SVSOTX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPOKANE WA
558 PM PDT TUE SEP 3 2013
IDC069-WAC003-040108-
/O.EXP.KOTX.SV.W.0024.000000T0000Z-130904T0100Z/
NEZ PERCE ID-ASOTIN WA-
558 PM PDT TUE SEP 3 2013
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN ASOTIN AND
SOUTHWESTERN NEZ PERCE COUNTIES WILL EXPIRE AT 600 PM PDT...
DOPPLER RADAR INDICATED THE STORM WAS NO LONGER SEVERE AND THE
WARNING WAS ALLOWED TO EXPIRE.
LAT...LON 4601 11719 4604 11738 4610 11738 4615 11737
4630 11696 4602 11678
TIME...MOT...LOC 0058Z 243DEG 17KT 4615 11709
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 3, 4:27 PM PDT, 31 minutes earlier.
Area forecast discussion, Sep 3, 4:27 PM PDT, 31 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPOKANE WA 427 PM PDT Tue Sep 3 2013 .SYNOPSIS... Showers and thunderstorms will persist over the Inland Northwest today and Wednesday. Some storms could be severe. A large area of low pressure will move over the region for the end of the week, leading to the potential for widespread heavy rain on Thursday and continuing through Saturday. A drying and warming trend is expected by the beginning of next week && .DISCUSSION... Tonight into tomorrow morning: The first part of the this period will see a decreasing chance for showers and thunderstorms as we lose our afternoon heating. By the late overnight or early morning hours tomorrow, we will see an increasing chance for some elevated convection. The next shortwave trough pivoting around the upper level low pressure system in the eastern Pacific will eject more mid level moisture into the region. This will result in steepening mid level lapse rates and create an environment conducive for some elevated showers and thunderstorms. Models are in general agreement that the best axis of instability up through the Columbia Basin. Any forcing for these showers will be closer to the Cascade Mtns. The best combination of dynamics and instability will lie somewhere between the Cascade Mtns and the Upper Columbia Basin. Both of these factors do not look all that impressive, so we are generally going with the potential for isolated thunderstorms developing from northern OR and extending up to the Canadian border with time from late tonight through tomorrow morning. /SVH ...Strong thunderstorms possible Wednesday night. Heavy rain likely Thursday... Wednesday afternoon through Thursday night: Upper low offshore continues to bring in warm moist air to the region on Wednesday. Temperatures should be a little warmer on Wednesday than today, around 80 for many locations. This will result in better instability. However, even with that we will still be battling some mid-level clouds to reach our true convective potential. So for now it looks like Wednesday afternoon will see thunderstorms mainly over the mountains. Wednesday night is considerably different. The upper low finally starts to push onshore, with a negative tilt orientation. This coupled with the destabilization on Wednesday afternoon will lead to a potentially significant thunderstorm event. Storms would fire off over north-central Oregon late in the afternoon and then propagate directly northward as they intensify. There are some similarities to the to event ten days ago on Sunday evening 25 August. The 4km NAM has been insisting on this for the past 6 runs and the larger scale models (12km NAM, ECMWF, GFS) have also been suggesting this scenario. We will be watching this closely. Thursday the low moves onshore for a very wet day. The exact details of how this unfolds are difficult to determine. At this point, it appears that if the Wednesday night event occurs, then there could be a 6 to 12 hour break in the action. The atmosphere will once again destabilize, this time from aloft as the colder temperatures with the low move in. Then we could see another widespread round of showers/thunderstorms Thursday late-afternoon or evening. Instability and shear forecasts from the models certainly suggest the potential for severe storms. SPC has a slight risk out for our area. Along with this will be the potential for heavy rain and flash flooding. Precipitable water values will be near record values for the month of September. Too early to issue a watch but expect to do so tonight or Wednesday. RJ Friday through Tuesday: The upper level low will take its tour across the Inland Northwest by Friday as the low center slips east of the Cascades. Most of the medium range models are showing agreement of the slow progression of the low, and the wrap around moisture that forms near and to the north of its center. A good soaking of rain is likely across the Cascades and north central Washington. Near the cold core center, instability will be the greatest and wouldn't rule out isolated thunderstorms. Considerable cloudiness can be expected and this coupled with the circulation over the region and the amount of precipitation, temperatures will be rather cool, making it feel quite fall-like on Friday with high temperatures in the 60s. The low center will slowly wobble across eastern Washington on Saturday, and exit north Idaho on Sunday. Precipitation looks to be more showery while temperatures slowly recover to more seasonal levels. When this feature finally kicks to the east seems to be slower and slower each model run so would lean toward showery conditions through Sunday for eastern Washington, and into Monday for North Idaho as depicted by ECMWF. After the low's departure, high pressure will return to the region and with a drier westerly flow aloft. Expect warming temperatures and drier weather for the upcoming week. /rfox. && .AVIATION... 00Z TAFS: Moist and unstable southerly flow continues over the region and will continue through the next 24 hours. Any disturbances transiting the area will be enough to trigger scattered showers and at least isolated thunderstorms. This evening a weak disturbance will allow a thunderstorm threat mainly at the KLWS and KPUW TAF sites until 02Z-03Z...with isolated thunderstorms possible on the mountains ringing the Columbia Basin. Overnight tonight a generally quiet period is expected with no significant weather...but models hint at a weak disturbance moving up the Cascades between 12Z and 18Z Wednesday which may trigger showers and isolated thunderstorms near the KEAT TAF site. During the afternoon hours surface based instability will once again create a chance of thunderstorms over the mountains around the basin...and another threat of storms approaching the KLWS and KPUW TAF sites. /MJF && .PRELIMINARY POINT TEMPS/POPS... Spokane 63 88 64 75 55 63 / 10 50 70 90 80 50 Coeur d'Alene 60 87 61 76 55 64 / 20 50 60 90 90 50 Pullman 57 88 62 75 54 65 / 20 40 60 90 60 30 Lewiston 66 93 68 80 60 72 / 30 40 60 90 70 30 Colville 56 91 59 77 57 65 / 30 50 60 100 100 70 Sandpoint 53 86 59 78 55 64 / 20 50 60 100 90 60 Kellogg 59 85 59 77 53 64 / 40 50 50 100 90 50 Moses Lake 60 89 65 77 57 68 / 20 30 80 90 80 30 Wenatchee 64 85 65 71 58 67 / 20 30 80 90 90 50 Omak 59 87 63 73 58 66 / 20 40 70 100 100 80 && .OTX WATCHES/WARNINGS/ADVISORIES... ID...None. WA...&&
Hazardous weather outlook, Sep 3, 2:30 PM PDT, 2 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPOKANE WA 230 PM PDT TUE SEP 3 2013 WAZ041-042-042130- WENATCHEE AREA-EAST SLOPES NORTHERN CASCADES- 230 PM PDT TUE SEP 3 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL WASHINGTON. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS ARE EXPECTED TO DEVELOP TODAY ALONG THE EAST SLOPES OF THE CASCADES AND WENATCHEE AREA. THESE STORMS MAY PRODUCE LOCALLY HEAVY RAIN ESPECIALLY IF STORMS DEVELOP AND MOVE OVER THE SAME LOCATIONS. WHILE THE RISK FOR FLASH FLOODING IS NOT HIGH TODAY...LOCALIZED DEBRIS FLOWS ARE POSSIBLE IN BURN SCAR AREAS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THERE WILL BE THE POTENTIAL FOR THUNDERSTORMS OVER THE WASHINGTON CASCADES AGAIN ON WEDNESDAY AND THURSDAY. LOCALLY HEAVY RAIN IS POSSIBLE ON WEDNESDAY WHERE THUNDERSTORMS DEVELOP...WITH MORE SIGNIFICANT RAIN EXPECTED THURSDAY INTO FRIDAY. SOME LOCATIONS COULD PICK UP BETWEEN 1 TO 2 INCHES OF RAIN. FORECASTS ARE SUBJECT TO CHANGE...BUT RESIDENTS LIVING NEAR THE BURN SCARS AROUND WENATCHEE AND CHELAN SHOULD MONITOR THE WEATHER. IN ADDITION TO A HEAVY RAIN POTENTIAL...SOME STRONGER THUNDERSTORMS CONTAINING GUSTY WINDS....HAIL AND OF COURSE DANGEROUS LIGHTNING WILL BE POSSIBLE. IDZ001>004-026-027-WAZ031>038-043-044-042130- NORTHERN PANHANDLE-COEUR D'ALENE AREA-IDAHO PALOUSE- CENTRAL PANHANDLE MOUNTAINS-LEWISTON AREA- LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS- LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE- MOSES LAKE AREA-UPPER COLUMBIA BASIN-SPOKANE AREA- NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-OKANOGAN VALLEY- WATERVILLE PLATEAU- 230 PM PDT TUE SEP 3 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO... NORTH CENTRAL IDAHO...CENTRAL WASHINGTON...EAST CENTRAL WASHINGTON...NORTH CENTRAL WASHINGTON...NORTHEAST WASHINGTON AND SOUTHEAST WASHINGTON. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER THE REGION TODAY. A FEW STORMS COULD BE SEVERE...WITH THE BEST POTENTIAL OVER THE NORTHERN MOUNTAINS...CENTRAL PANHANDLE MOUNTAINS...AND CAMAS PRAIRIE. HEAVY RAIN COULD RESULT IN URBAN FLOODING IF A STORM MOVES OVER YOUR CITY. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY SCATTERED THUNDERSTORMS WILL DEVELOP OVER THE MOUNTAINS WEDNESDAY AFTERNOON. STRONGER AND MORE WIDESPREAD THUNDERSTORMS ARE EXPECTED WEDNESDAY NIGHT...WITH ANOTHER ROUND OF STORMS LIKELY ON THURSDAY. HEAVY RAIN COULD RESULT IN URBAN FLOODING WHERE THUNDERSTORMS MOVE OVER CITIES. IN ADDITION STRONG WINDS AND LARGE HAIL WILL BE POSSIBLE WITH THESE STORMS. FORECASTS ARE SUBJECT TO CHANGE...SO RESIDENTS SHOULD MONITOR THE WEATHER OVER THIS WEEK.
Nearby
Severe Thunderstorm Warnings in Washington, 2013Severe Thunderstorm Warnings in Idaho, 2013Every severe thunderstorm warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.